Hail, Potter
- When
- June 20, 2:10 PM CST
- Where
- Potter County, 2 mi NW of Amarillo
- Measured
- 0.75 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 35.217, -101.850
Severe thunderstorms moved across the south-central Texas panhandle during the mid afternoon hours and then across the northwest Texas panhandle during the evening hours producing large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
Severe thunderstorms moved across the south-central Texas panhandle during the mid afternoon hours and then across the northwest Texas panhandle during the evening hours producing large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 20, 2:03 PM CST, 7 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AMARILLO TX 303 PM CDT SUN JUN 20 2004 .DISCUSSION... STORMS STARTING TO GO NEAR METRO AMARILLO...SO DISCUSSION WILL BE BRIEF. EXPECT TO SEE STORMS INCREASE IN AREAL COVERAGE ACROSS THE CENTRAL TX PNHDL THIS AFTERNOON WITH HIGH INSTABILITIES AND THE OUTFLOW BOUNDARY FROM THE MCS THAT MOVED OVER KS/OK IN THE AREA. BOUNDARY COULD PROVIDE ENOUGH FOCUS FOR LOW LEVEL VORTICITY THAT DEVELOPMENT OF FUNNEL CLOUDS WITH RAPIDLY DEVELOPING STORMS IS POSSIBLE. ALREADY HAVE HAD SOME REPORTS OF THIS ON FIRST STORM THAT WENT UP...SO LANDSPOUTS WITH STORMS ALONG THE BOUNDARY COULD BE A PROBLEM EARLY ON AND THEN DIMINISH THROUGH THE AFTERNOON. THESE STORMS SHOULD CONTINUE INTO THE EVENING HOURS...THUS HAVE BUMPED UP POPS TO LIKELY ACROSS THE CENTRAL AND WESTERN PARTS OF THE PNHDL. FOLLOWED THE ETA FOR SHORT TERM AS IT HAS SLOWED DOWN PASSAGE OF THE FRONT TO DURING THE DAY MONDAY. THIS WILL HAVE TO BE WATCHED TO SEE IF CONVECTIVE OUTFLOW WILL AID IN PUSHING THE FRONT THROUGH EARLIER THAN EXPECTED. REGARDLESS...EASTERLY UPSLOPE FLOW WILL PERSIST INTO THE MIDDLE OF THE WEEK PROVIDING CHANCES FOR PRECIP EVERY DAY. PROBABLY WILL SEE STORMS FIRE IN THE MTNS OF CO/NM AND THEN ROLL TOWARDS THE AREA LATE IN THE DAY INTO THE OVERNIGHT HOURS. MONDAY NIGHT INTO TUESDAY APPEARS TO HAVE A GOOD SHOT OF AN MCS DEVELOPING AND ROLLING ACROSS THE REGION OVERNIGHT. ALL-IN- ALL...GRIDS/FCST LOOK GOOD FOR SHORT TERM. LONG TERM GRIDS BEYOND WEDNESDAY WERE LEFT ALONE AS THEY APPEAR IN GOOD SHAPE. MODELS STILL SHOWING A GOOD CHANCE AT NORTHWEST FLOW THROUGH THE PERIOD WHICH TRANSLATES INTO BELOW NORMAL TEMPS AND CHANCES FOR PRECIP. FCSTID = JORDAN && .PRELIMINARY POINT TEMPS/POPS... AMARILLO 66 88 62 79 / 60 50 50 20 BEAVER 64 82 62 82 / 50 50 50 20 BOISE CITY 59 81 57 81 / 60 50 50 20 BORGER 65 88 63 81 / 60 50 50 20 BOYS RANCH 63 89 63 81 / 70 50 50 20 CANYON 66 88 62 80 / 70 50 50 20 CLARENDON 69 90 66 82 / 40 50 50 20 DALHART 61 84 60 81 / 70 50 50 20 GUYMON 62 82 61 81 / 50 50 50 20 HEREFORD 64 87 63 82 / 60 40 40 20 LIPSCOMB 67 85 64 83 / 50 50 50 20 PAMPA 67 88 64 80 / 50 50 50 20 SHAMROCK 69 90 67 84 / 40 50 50 20 WELLINGTON 70 93 68 85 / 30 50 50 20 && .AMA WATCHES/WARNINGS/ADVISORIES... TX...NONE. OK...NONE. && 03/17
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 100 PM CDT SUN JUN 20 2004 OKZ001>003-TXZ001>020-211100- ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH- DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE- OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER- 100 PM CDT SUN JUN 20 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS ALL OF THE TEXAS AND OKLAHOMA PANHANDLES THIS AFTERNOON AND TONIGHT. THE MAIN SEVERE WEATHER THREATS WILL BE LARGE HAIL...DAMAGING WINDS...AND HEAVY RAINS. IN ADDITION...BREEZY CONDITIONS TODAY AND TONIGHT... WILL NECESSITATE BOATERS TO EXERCISE CAUTION ON AREA LAKES. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... THERE WILL BE A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS ALL OF THE TEXAS AND OKLAHOMA PANHANDLES MONDAY AFTERNOON AND EVENING. THE MAIN SEVERE WEATHER THREATS WILL BE LARGE HAIL...DAMAGING WINDS...AND HEAVY RAINS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND THIS EVENING... AND THEN AGAIN MONDAY AFTERNOON AND EVENING. COCKRELL
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 219 PM CDT SUN JUN 20 2004 TXZ012-202000- POTTER- 219 PM CDT SUN JUN 20 2004 ...STRONG THUNDERSTORMS RAPIDLY DEVELOPING OVER POTTER COUNTY... A RAPIDLY DEVELOPING THUNDERSTORM WAS INDICATED BY NATIONAL WEATHER SERVICE RADAR...NORTHWEST OF AMARILLO...SOUTH OF VALLEY DE ORO...AND WAS MOVING EAST AT 15 MPH. THIS STORM IS CAPABLE OF PRODUCING HALF INCH HAIL...WIND GUSTS TO AROUND 50 MPH...AND VERY HEAVY RAIN. THIS STORM WILL MOVE TOWARD HIGHWAY 87...TOWARD THE SOUTH END OF LAKE MEREDITH. SEEK SHELTER INDOORS TO PROTECT YOURSELF FROM THE DANGER OF LIGHTNING. COCKRELL
The Amarillo radar (KAMA), 13 km away, was scanning. The volume nearest the first event began at 20:17 UTC.
3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, June 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5409842, 5409844, 5409843.